Alert archive / Utah / Winter Storm Watches in 2021
Winter Storm Watch 7, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this winter storm watch at Dec 7, 2021, 2:40 PM MST for 24 counties in Utah; Uinta County, Wyoming. It took effect at Dec 8, 2021, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 7, 2021, 2:40 PM MST (21:40 UTC)
- In effect from
- Dec 8, 2021, 5:00 PM MST
- Expired
- Dec 8, 2021, 3:35 PM MST
- In force
- Issued by
- NWS Salt Lake City, UT
All 25 counties
Beaver County, UT, Box Elder County, UT, Cache County, UT, Carbon County, UT, Davis County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Kane County, UT, Millard County, UT, Morgan County, UT, Piute County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Sevier County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Washington County, UT, Wayne County, UT, Weber County, UT, Uinta County, WY
The radar
The Salt Lake City radar (KMTX), 181 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224 WWUS45 KSLC 072140 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 240 PM MST Tue Dec 7 2021 UTZ110-112-WYZ021-081200- /O.NEW.KSLC.WS.A.0007.211209T0000Z-211210T0000Z/ Wasatch Mountains I-80 North-Western Uinta Mountains- Southwest Wyoming- Including the cities of Mantua, Logan Summit, Mirror Lake Highway, Moon Lake, Evanston, and Lyman 240 PM MST Tue Dec 7 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 2 to 5 inches in valley locations across Uinta County Wyoming to 6 to 12 inches possible in the mountains. Winds could gusts as high as 35 mph in wind prone areas. * WHERE...In Wyoming, Southwest Wyoming. In Utah, Wasatch Mountains I-80 North and Western Uinta Mountains. * WHEN...From Wednesday afternoon through Thursday afternoon. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ UTZ108-111-113-081200- /O.NEW.KSLC.WS.A.0007.211209T0600Z-211211T0000Z/ Wasatch Back-Wasatch Mountains South of I-80- Wasatch Plateau/Book Cliffs- Including the cities of Huntsville, Park City, Heber City, Alta, Brighton, Scofield, and Indian Canyon 240 PM MST Tue Dec 7 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH FRIDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 2 to 6 inches in the valleys and 1 to 2 feet of snow possible in the mountains. Winds could gust as high as 35 mph in wind prone areas. * WHERE...Wasatch Back, Wasatch Mountains South of I-80 and Wasatch Plateau/Book Cliffs. * WHEN...From Wednesday evening through Friday afternoon. * IMPACTS...Travel could be very difficult to impossible. * ADDITIONAL DETAILS...Precipitation may briefly begin as rain in valley locations before switching to snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ UTZ115>117-122-125-081200- /O.NEW.KSLC.WS.A.0007.211209T1200Z-211211T0000Z/ Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Southwest Utah-Southern Mountains- Including the cities of Delta, Little Sahara, Nephi, Scipio, Fillmore, Cove Fort, Fish Lake, Joes Valley, Beaver, Cedar City, Milford, Brian Head, and Alton 240 PM MST Tue Dec 7 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 2 to 6 inches in the valleys with 1 to 2 feet of snow possible in the mountains. * WHERE...Western Millard and Juab Counties, Eastern Juab/Millard Counties, Central Mountains, Southwest Utah and Southern Mountains. * WHEN...From late Wednesday night through Friday afternoon. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Precipitation will begin as rain in many valleys before changing to snow Thursday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
854 WWUS45 KSLC 081001 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 301 AM MST Wed Dec 8 2021 UTZ110-112-WYZ021-090000- /O.CON.KSLC.WS.A.0007.211209T0000Z-211210T0000Z/ Wasatch Mountains I-80 North-Western Uinta Mountains- Southwest Wyoming- Including the cities of Mantua, Logan Summit, Mirror Lake Highway, Moon Lake, Evanston, and Lyman 301 AM MST Wed Dec 8 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 10 inches across Uinta County Wyoming to 8 to 18 inches possible in the mountains. Winds could gusts as high as 35 mph in wind prone areas. * WHERE...In Wyoming, Southwest Wyoming. In Utah, Wasatch Mountains I-80 North and Western Uinta Mountains. * WHEN...From Wednesday afternoon through Thursday afternoon. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ UTZ108-111-113-090000- /O.CON.KSLC.WS.A.0007.211209T0600Z-211211T0000Z/ Wasatch Back-Wasatch Mountains South of I-80- Wasatch Plateau/Book Cliffs- Including the cities of Huntsville, Park City, Heber City, Alta, Brighton, Scofield, and Indian Canyon 301 AM MST Wed Dec 8 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 10 inches in the Wasatch Back and 1 to 2 feet of snow possible in the mountains. Winds could gust as high as 35 mph in wind prone areas. * WHERE...Wasatch Back, Wasatch Mountains South of I-80 and Wasatch Plateau/Book Cliffs. * WHEN...From Wednesday evening through Friday afternoon. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Precipitation may briefly begin as rain in valley locations before switching to snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ UTZ115>117-122-125-090000- /O.CON.KSLC.WS.A.0007.211209T1200Z-211211T0000Z/ Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Southwest Utah-Southern Mountains- Including the cities of Delta, Little Sahara, Nephi, Scipio, Fillmore, Cove Fort, Fish Lake, Joes Valley, Beaver, Cedar City, Milford, Brian Head, and Alton 301 AM MST Wed Dec 8 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 2 to 6 inches in the valleys with 1 to 2 feet of snow possible in the mountains. * WHERE...Western Millard and Juab Counties, Eastern Juab/Millard Counties, Central Mountains, Southwest Utah and Southern Mountains. * WHEN...From late Wednesday night through Friday afternoon. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Precipitation will begin as rain in many valleys before changing to snow Thursday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
430 WWUS45 KSLC 082235 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 335 PM MST Wed Dec 8 2021 UTZ111-090615- /O.UPG.KSLC.WS.A.0007.211209T0600Z-211211T0000Z/ /O.NEW.KSLC.WS.W.0007.211209T0700Z-211210T2300Z/ Wasatch Mountains South of I-80- Including the cities of Alta and Brighton 335 PM MST Wed Dec 8 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM MST FRIDAY... * WHAT...Heavy snow expected. Total snow accumulations of 1 to 2 feet, with locally higher amounts expected. * WHERE...Wasatch Mountains South of I-80. * WHEN...From midnight tonight to 4 PM MST Friday. * IMPACTS...Travel could be very difficult to impossible. * ADDITIONAL DETAILS...Heaviest snowfall is anticipated Thursday afternoon and again Friday morning with lighter snowfall during the overnight hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ108-113-090615- /O.UPG.KSLC.WS.A.0007.211209T0600Z-211211T0000Z/ /O.NEW.KSLC.WS.W.0007.211209T0700Z-211210T0600Z/ Wasatch Back-Wasatch Plateau/Book Cliffs- Including the cities of Huntsville, Park City, Heber City, Scofield, and Indian Canyon 335 PM MST Wed Dec 8 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 PM MST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 18 inches in the mountains, with locally higher amounts. For the Wasatch Back, total snow accumulations of 6 to 12 inches. * WHERE...Wasatch Back and Wasatch Plateau/Book Cliffs. * WHEN...From midnight tonight to 11 PM MST Thursday. * IMPACTS...Travel could be very difficult to impossible. * ADDITIONAL DETAILS...Rain may mix with snow initially then transition to snow by early Thursday morning for the mountain valley areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ112-090615- /O.UPG.KSLC.WS.A.0007.211209T0000Z-211210T0000Z/ /O.NEW.KSLC.WS.W.0007.211209T0700Z-211210T0600Z/ Western Uinta Mountains- Including the cities of Mirror Lake Highway and Moon Lake 335 PM MST Wed Dec 8 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 PM MST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 1 to 2 feet. * WHERE...Western Uinta Mountains. * WHEN...From midnight tonight to 11 PM MST Thursday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ117-125-090615- /O.UPG.KSLC.WS.A.0007.211209T1200Z-211211T0000Z/ /O.NEW.KSLC.WS.W.0007.211209T1200Z-211210T0600Z/ Central Mountains-Southern Mountains- Including the cities of Cove Fort, Fish Lake, Joes Valley, Brian Head, and Alton 335 PM MST Wed Dec 8 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 AM TO 11 PM MST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 1 to 2 feet. Winds gusting as high as 35 mph. * WHERE...Central Mountains and Southern Mountains. * WHEN...From 5 AM to 11 PM MST Thursday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ110-090615- /O.UPG.KSLC.WS.A.0007.211209T0000Z-211210T0000Z/ /O.NEW.KSLC.WW.Y.0021.211209T0700Z-211210T2300Z/ Wasatch Mountains I-80 North- Including the cities of Mantua and Logan Summit 335 PM MST Wed Dec 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 6 to 14 inches with locally higher amounts south of I-84. * WHERE...Wasatch Mountains I-80 North. * WHEN...From midnight tonight to 4 PM MST Friday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ WYZ021-090615- /O.UPG.KSLC.WS.A.0007.211209T0000Z-211210T0000Z/ /O.NEW.KSLC.WW.Y.0021.211209T1200Z-211210T0300Z/ Southwest Wyoming- Including the cities of Evanston and Lyman 335 PM MST Wed Dec 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 8 PM MST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 5 to 10 inches. * WHERE...Southwest Wyoming. * WHEN...From 5 AM to 8 PM MST Thursday. * IMPACTS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Wyoming Department of Transportation, visit http://www.wyoroad.info or dial 511. && $$ UTZ115-116-122-090615- /O.UPG.KSLC.WS.A.0007.211209T1200Z-211211T0000Z/ /O.NEW.KSLC.WW.Y.0021.211209T1800Z-211210T0600Z/ Western Millard and Juab Counties-Eastern Juab/Millard Counties- Southwest Utah- Including the cities of Delta, Little Sahara, Nephi, Scipio, Fillmore, Beaver, Cedar City, and Milford 335 PM MST Wed Dec 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM TO 11 PM MST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches, with up to 10 inches possible along the I-15 corridor from Santaquin to Scipio. * WHERE...Western Millard and Juab Counties, Eastern Juab/Millard Counties and Southwest Utah. * WHEN...From 11 AM to 11 PM MST Thursday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Rain will mix with snow initially then transition to snow during the late morning through afternoon hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ109-090615- /O.NEW.KSLC.WW.Y.0021.211209T1200Z-211210T0300Z/ Bear Lake and Bear River Valley- Including the cities of Woodruff, Randolph, and Garden City 335 PM MST Wed Dec 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 8 PM MST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...Bear Lake and Bear River Valley. * WHEN...From 5 AM to 8 PM MST Thursday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ104-105-090615- /O.NEW.KSLC.WW.Y.0021.211209T1500Z-211210T2300Z/ Northern Wasatch Front-Salt Lake Valley- Including the cities of Ogden, Bountiful, Salt Lake City, West Jordan, and Sandy 335 PM MST Wed Dec 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 4 PM MST FRIDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches for Davis County, with up to 10 inches on the benches. For the Salt Lake Valley, total snow accumulations of 4 to 10 inches. * WHERE...Northern Wasatch Front and Salt Lake Valley. * WHEN...From 8 AM Thursday to 4 PM MST Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Thursday morning and evening commute, as well as the Friday morning commute. * ADDITIONAL DETAILS...Precipitation will start as rain then transition to snow during the early morning hours. Heaviest snow expected Thursday afternoon and Friday morning with lighter snowfall expected overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ102-106-090615- /O.NEW.KSLC.WW.Y.0021.211209T1500Z-211210T0600Z/ Tooele and Rush Valleys-Utah Valley- Including the cities of Tooele, Grantsville, Vernon, Lehi, Provo, and Payson 335 PM MST Wed Dec 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM TO 11 PM MST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 8 inches. * WHERE...Tooele and Rush Valleys and Utah Valley. * WHEN...From 8 AM to 11 PM MST Thursday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Thursday morning and evening commute. * ADDITIONAL DETAILS...Precipitation will start as rain then transition to snow during the early morning hours. Heaviest snowfall is expected late Thursday morning into late Thursday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ UTZ118-126-127-090615- /O.NEW.KSLC.WW.Y.0021.211209T1800Z-211210T0600Z/ Sanpete Valley-Upper Sevier River Valleys-Bryce Canyon Country- Including the cities of Manti, Ephraim, Mt Pleasant, Panguitch, Circleville, Koosharem, and Bryce Canyon City 335 PM MST Wed Dec 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM TO 11 PM MST THURSDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches with locally higher amounts in the northern Sanpete Valley. Winds gusting as high as 35 mph. * WHERE...Sanpete Valley, Upper Sevier River Valleys and Bryce Canyon Country. * WHEN...From 11 AM to 11 PM MST Thursday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Rain may mix with snow during the early afternoon hours, mainly in the Sanpete Valley, then transition to snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For graphical depictions of the snowfall forecast, including Official NWS Forecast, High End Amount, and Low End Amount, visit weather.gov/slc/winter. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm watch went out at Dec 7, 4:52 AM MST, 9 hours 48 minutes earlier.
Area forecast discussion, Dec 7, 4:52 AM MST, 9 hours 48 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 452 AM MST Tue Dec 7 2021 .SYNOPSIS...The southern branch of the split flow and associated weak baroclinic zone will continue to produce light precipitation across southern Utah this morning. Precipitation chances should end by afternoon across southern Utah. Clouds will increase on Wednesday with mild temperatures. A winter storm will impact the state Thursday into Friday. && .NEAR TERM (Through 00z Thursday)...Radar trends this morning show a weak baroclinic zone across far southern Utah with several pulses of light precipitation continuing across this area. Most noticeably, Bryce Canyon has experienced two different pulses of light snow this morning. Moving forward, the upper level split flow regime holds serve as the northern branch pushes east into southern Wyoming/northern Colorado, while the southern branch continues to dig to the southwest across central California. Over the next ~12hrs, this southern branch will undergo a phase change and become a weak, closed low and become elongated across southern California through southern Nevada. This will eventually push the remnants of the baroclinic zone out of southern Utah, putting an end to the remaining PoP chances. As this weakening closed low moves through Utah, little to no QPF is expected to be in place, so we can just expect and increase in the cloud cover across the much of the northern two thirds of the state as we head into Wednesday morning. Some light mountain showers could be possible across the southern mountains Wednesday morning. Overall, Wednesday will be overshadowed by the incoming winter storm for the end of the work week. .SHORT TERM (00Z Thursday through 12Z Saturday)... A winter storm system will take aim at the forecast area Thursday and Thursday night with lingering impacts into Friday. While forecast confidence in the overall event remains highs, confidence in some of the finer details is starting to increase. The storm system will develop from a Pacific wave that will crest the ridge over the eastern Pacific and move into the Great Basin while tapping into a much colder airmass over western Canada and the Pacific Northwest. This will tighten a baroclinic zone over northern Utah on Thursday, while the mid-level wave interacting with this baroclinic zone will result in a strengthening storms system with a weak surface low reflection developing in eastern Utah before jumping to the lee of the Rocky Mountains in Colorado. Widespread precipitation will develop, initially across northern Utah early Thursday morning, but will fill in across much of the state through midday Thursday as synoptic lift maximizes with a broad right entrance region of a jet streak aligning with the low to mid level frontal axis over much of central and southern Utah. Expect a northern periphery of the precipitation shield to develop from around Wendover to Logan by midday Thursday with the higher precipitation amounts maximizing south and eastward from around Great Basin NP, to Salt Lake to Evanston. Eastern Utah valleys, however, will become shadowed as stronger downslope northwesterly flow develops late Thursday with the cold front moving through, thus precipitation totals and any snow accumulations will be more limited there. On the flip side, there is potential for orographically enhanced precipitation totals along the I-15 corridor, especially from Provo to Cedar City as the moist northwesterly flow develops. This signal seems to bear out in the EPS Extreme Forecast Index plots of QPF and snow accumulations. Have started trending QPF and snow fall totals up along this corridor for Thursday evening, however will need to keep a close eye on impacts along this travel corridor should snowfall trends continue upward. Precipitation will initially start as a mixture of valley rain and mountain snow Wednesday night into early Thursday morning, with snow levels around 5000 to 6500 feet. However snow levels will quickly fall from northwest to southeast on Thursday as the cold front moves through, and the transition will likely be aided by heavier precipitation rates with the frontal passage, potentially making for an abrupt change from rain to briefly heavy snow with the frontal passage. Snow levels will crash to valley floors from north to south Thursday evening through Friday morning, with even the potential for rain to transition and a few wet flakes as precipitation ends in St George Friday morning. Confidence is medium and increasing for a lake effect snow event to develop Friday morning southeast of the Great Salt Lake, with the most likely impact area across the Salt Lake Valley and into the central Wasatch, including the Cottonwood Canyons. As with all lake effect snow events, small details matter, and thus this is still not a sure bet, but there are a few forecast trends across the global models and their ensembles that point toward an increasing threat. First, synoptically, global models are keying in on a secondary mid- level wave that moves into northern Utah Friday morning, phasing with and delaying the eastward progression of the mean trough axis. This secondary wave will also bring additional low to mid level moisture, quite cold 700-500 mb temperatures resulting in steep lapse rates through and well above the dendritic growth zone, as well as enhanced synoptic support for ascent Friday morning, which also coincides with the diurnal max in surface convergence generated by the lake-land temperature gradient. Combine this with unidirectional northwesterly flow that models keep persistent for a little over 12 hours and there could impactful snow accumulations Friday morning through early afternoon before drier air and subsidence finally moves into the area by late Friday afternoon and evening. Have trended the PoP / QPF and snow forecast up for the Salt Lake Valley and central Wasatch through the day on Friday to reflect this idea, but if trends continue this may need to be increased more. Otherwise, event total snowfall amounts have changed little from previous forecast cycles. Continue to advertise a widespread 10-16 inches for the mountains, with localized favored areas seeing up 2 feet. For valley locations, most will see 1 to 4 inches, although we will need to watch trends along the I-15 Provo to Cedar City corridor for possible higher totals Thursday night, as well as in the Salt Lake Valley with and central Wasatch on Friday with the potential for lake effect. Finally, much colder temperatures will take hold across the area for the end of the week, with daytime highs not likely to make it above freezing in most locations on Friday (outside of lower elevation southern Utah locations), and nighttime lows Friday night in the teens and single digits. .LONG TERM (After 12z Saturday)...This portion of the long term forecast will focus on the period post winter storm. What transpires with this storm, in terms of valley snowfall amounts will be factor in determining the magnitude of the inverted conditions that could develop over the weekend. Models are in relatively good agreement in building a broad, flat ridge across much of the Great Basin and into Utah over the weekend. The concern here is having a ridge move in soon after a valley snow event that could rapidly intensify the inverted conditions. This would significantly influence the temperature forecast, especially since the valleys will just have been impacted by the end of week winter storm. While the snowfall amounts have yet to play out, we do know that this winter storm will bring much colder temperatures to the valleys. On top of this, if the valleys receive snowfall, the low level boundary layer will hold higher levels of RH which could in turn, turn into low stratus/fog and as the ridge builds over head, this could really keep the inverted valleys locked into a cold pattern and significantly increase the pollutants across these valleys. The overall orientation of the ridge axis will come into play that could limit or increase the severity of these inverted conditions over the weekend. Currently model outputs are hinting on a flatter ridge axis across Utah with a deep trough across the Pacific northwest, and this interaction would develop a somewhat weak, zonal flow across Utah allowing for, upper level moisture to stream in in the form of high level clouds that could limit the solar insulation and keep the ridgetops cooler and decreasing the dT between the valleys and mountain tops. This flow would also open the door for shortwave throughs to pass through the flow, which is being supported by model and ensemble outputs. These features would help mix out the inversion or not allow the inversion to build over multiple days. The other piece to the puzzle will be just how much snow falls across these valleys, so with this part of the forecast predicated on the end of week storm, the forecast approach was to stick with NBM for inverted valley temperatures at this time. As mentioned above, model and ensemble outputs suggest, far northern Utah will remain in a somewhat "active" pattern with the passages of these weak shortwaves. To early to tell just how strong/weak these features will be so just kept with the light PoPs across far northern Utah Sunday through next Monday, per the NBM initialization. && .AVIATION...VFR conditions are expected to prevail across the terminal through the valid TAF period. Morning CIGs around 9kft AGL will gradually lift and scour out by 19z. Light southerly flow will shift to a light northerly flow between 19-20z. Wind speeds will be 10kts or less. REST OF UTAH AND SOUTHWEST WYOMING...A band of of precipitation is bringing intermittent -SN to the KBCE terminal this morning. This area of precipitation should dissipate by 16z. Outside this area of precipitation, much of the airspace is seeing VFR conditions, with CIGs between 6-9kft AGL. Some mountain obscurement will be possible across the northern and southern mountains before skies begin to clear out this afternoon. Winds will be light and variable across most terminals, except at the KEVW terminal where gusty winds up to 22kts are expected by 20z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Woodward/Church For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
Winter Storm Watches in Utah, 2021Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.